Michigan, 2005

Heavy Snow in Michigan, March 8, 2005

March 8, 2005 · NWS APX · 2 events in 2 counties and zones

A band of heavy lake effect snow produced 6 to 8 inch accumulations from Glen Haven and Empire, southward into northern Benzie County. The snow was heaviest during the pre-dawn hours of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A band of heavy lake effect snow produced 6 to 8 inch accumulations from Glen Haven and Empire, southward into northern Benzie County. The snow was heaviest during the pre-dawn hours of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 8, 3:42 AM EST, 18 minutes earlier.

Area forecast discussion, Mar 8, 3:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
342 AM EST TUE MAR 8 2005

.DISCUSSION...BROAD CYCLONIC FLOW CHARACTERIZES THE SFC PATTERN THIS
MORNING WITH THE WINDS OUT OF THE NORTH TO NNW. AT 500 MB, A TROUGH
IS OVER MICHIGAN WITH A COUPLE OF SHORTWAVE TROUGHS UPSTREAM. ON THE
KMQT AND KAPX WSR-88DS, SNOW BANDS EXTEND FROM MID LAKE SUPERIOR
AND MID LAKE MICHIGAN WITH ONE BAND SHOWING A DEFINITE CONNECTION
BETWEEN THE TWO LAKES. THIS BAND HAS HAD A REPORT OF 4 INCHES IN
SEVEN HOURS IN WESTERN LEELANAU COUNTY AS OF 130 AM...AND UP TO 7
INCHES IN NORTHERN BENZIE COUNTY...LES WILL BE THE MAIN CONCERN FOR
THE TODAY PERIOD OF THE PACKAGE.

MODELS...GFS AND NAM ARE IN GENERAL AGREEMENT WITH THE BROAD
FEATURES.  HOWEVER, THE MESOSCALE IS MORE IMPORTANT TODAY AND THERE
THE GFS HAS THE EDGE WITH ITS CURRENT DEPICTION OF MOISTURE,
INVERSION HEIGHT, AND 1000-850 WIND FLOW COMPARED TO THE RADAR AND
OBSERVATIONS.

TODAY...NNW WIND REGIME WILL UNDERGO A CHANGE DURING THE MORNING, AS
THE SFC LOW THAT SPINS UP NEAR THE VIRGINIA CAPES MOVES UP THE
ATLANTIC SEABOARD. THIS BRINGS THE AFTERNOON WINDS (1000-850) TO
NORTHWEST. INVERSION HEIGHT OVERNIGHT PER THE GFS HAVE BEEN RISING
AND WILL CONTINUE TO RISE BY 00Z TO AROUND 6000 FEET. GFS 850-700
MOISTURE THIS MORNING STARTS OUT AROUND 55% AND INCREASES TO 75% AS
WELL. TEMPERATURES AT 850 MB ARE AROUND -20C ALL DAY WITH THE -15C
ISOTHERM IN THE HEART OF THE CLOUD LAYER. WOULD HAVE THOUGHT THAT
THIS WOULD HAVE BEEN A BIT ON THE COLD SIDE, BUT FIGURING THAT THE
CONVERGENCE AS SEEN FROM THE RADAR REFLECTIVITIES THUS FAR THERE IS
SOME MODIFICATION AND THAT THE -15C ISOTHERM IS CLOSER TO THE TOP OF
THE CLOUD LAYER AND THUS GIVING SOME BETTER CLOUD MICROPHYSICS. THIS
WILL CONTINUE TO BE THE CASE THROUGH 00Z. OF COURSE, WITH 850
TEMPERATURES AROUND -20C THE DELTA TS ARE ABOUT 20-22C (LAKE
TEMPERATURES AROUND 0 TO 2C).  FOR THE SNOW AMOUNTS THAT WE ARE
GOING FOR JUST TODAY THIS WOULD JUSTIFY WARNINGS, BUT AFTER
CONSULTING THE LONG TERM FORECASTER, THESE WILL GO THROUGH NOON
WEDNESDAY (SEE DETAILS BELOW).

LUTZ

LONGER TERM...MEAN LONG WAVE TROUGH TO REMAIN ANCHORED OVER EASTERN
NORTH AMERICA THROUGH THE REMAINDER OF THE WEEK AS SHORT WAVE ENERGY
AND COLD AIR CONTINUE TO POUR INTO THE BASE OF THE TROUGH.  LOOKING
AT A BIG EAST COAST STORM SPINNING UP OVER THE NEXT 24-36 HOURS...
BUT STRONG/PERSISTENT HIGH LATITUDE BLOCK NEAR GREENLAND
(CONSEQUENCE OF PERSISTENT NEGATIVE NAO PATTERN) MEANS THAT SYSTEM
HAS NOWHERE TO GO...AND EVENTUALLY UPPER LOW SPINS BACK INTO EASTERN
CANADA AND PERSISTS THROUGH THE REST OF THE WEEK.  THIS WILL ENSURE
CONTINUED COLD NORTHWEST FLOW INTO THE WESTERN GREAT LAKES.
MEANWHILE... SHARP UPPER RIDGE AXIS ALONG BRITISH COLUMBIA COAST
FORECAST TO GET FLATTENED TEMPORARILY BY SHORT WAVE ENERGY SPINNING
AWAY FROM UPPER LOW OVER THE GULF OF AK.  THIS FEATURE WILL DIVE
DOWN INTO THE MEAN TROUGH POSITION AND SPIN UP ANOTHER CLIPPER
EXPECTED TO AFFECT THE STATE THURSDAY.  MAIN FORECAST CONCERNS
THROUGH WEDNESDAY NIGHT WILL DEAL WITH LAKE EFFECT ISSUES.

TONIGHT...NORTH-NORTHWEST FLOW CONTINUES OFF LAKES SUPERIOR AND
MICHIGAN TONIGHT...WITH A SECONDARY PUSH OF COLDER AIR ARRIVING AS
WELL.  ETA/NAM HAS DECIDED TO GET ITS HEAD IN THE GAME AND TREND
COLDER FOR TONIGHT...STILL NOT QUITE AS COLD AS THE GFS AND JUDGING
FROM ITS INITIALIZATION MAY BE UNDERPLAYING MAGNITUDE OF COLD AIR
ACROSS NORTHERN ONTARIO (ADMITTEDLY THIS IS RATHER SUBJECTIVE GIVEN
LACK OF RAOB DATA).  WEAK MID LEVEL WAA/ISENTROPIC ASCENT PUSHING
SOME CLOUD COVER/ADDITIONAL MOISTURE SOUTHWARD FROM HUDSON BAY THIS
MORNING.  ALTHOUGH FORCING FORECAST TO WEAKEN TONIGHT AND MOISTURE
THINS OUT A BIT...LOOKS LIKE THERE WILL AT LEAST BE SOMETHING THERE
TO ASSIST PRECIP EFFICIENCY WITH LES BANDS.  GETTING MORE CONCERNED
ABOUT ACCUMULATIONS HOWEVER...GIVEN SNOWFALL RATES SEEN THIS MORNING
WITH SOMEWHAT WEAKER LES PARAMETERS THAN WILL BE SEEN TONIGHT
ESPECIALLY OVER LAKE MICHIGAN WHERE INVERSION HEIGHTS WILL BE NEAR
750MB TO START.  WILL FOCUS SNOWFALL TO 330-340 FLOW FAVORED
AREAS...ACROSS EASTERN UPPER THIS WILL CONFINE BETTER ACCUMULATIONS
TO WESTERN CHIPPEWA COUNTY WHERE WILL GO WITH UP TO 4 INCHES.
ACROSS NORTHWEST LOWER...AREAS ALONG AND WEST OF US-131 WILL BE THE
TARGET AREAS. LIKE TONIGHT LONGER EFFECTIVE FETCH WILL HELP THINGS
OUT BUT WITH BETTER SYNOPTIC MOISTURE...850MB TEMPERATURES COOLING
TO AROUND -21C MAY BE A LIMITING FACTOR THOUGH IT ISNT MUCH COLDER
THAN THE -18C ON THE 00Z APX SOUNDING TONIGHT.  SO THINKING OF
PUTTING IN 3-6 ADDITIONAL INCHES ALONG/NORTH OF M-72 AND WEST OF
US-131...AND AN AVERAGE OF 3 INCHES SOUTH TO THE M-55 CORRIDOR.
WILL TAPER SNOW AMOUNTS SHARPLY FARTHER INLAND AS SNOW SHOWER
ACTIVITY SHOULD DECREASE IN COVERAGE WITH LOSS OF DIURNAL COMPONENT.

AS MENTIONED EARLIER...GIVEN OBSERVED SNOWFALL (THE FACT THAT THE
BAND AFFECTING WESTERN LEELANAU AND BENZIE COUNTIES CAN BE SEEN ON
RADAR FROM THIS DISTANCE EXTENDING ALL THE WAY UP TO NEAR ISQ IS A
BAD THING)...WILL BE PUTTING UP LES WARNINGS FROM CHARLEVOIX COUNTY
SOUTH TO KALKASKA COUNTY... AND POINTS WEST TO BENZIE COUNTY PLUS
MANISTEE COUNTY.  LES ADVISORY TO BE ISSUED FOR CHIPPEWA COUNTY.

WEDNESDAY...MORE LAKE EFFECT/DIURNALLY ENHANCED SNOW SHOWERS DURING
THE DAY WEDNESDAY AS FLOW STARTS TO BACK MORE TO THE NORTHWEST
(300-310 DEGREES BY THE END OF THE DAY).  SNOW SHOWER ORGANIZATION
EXPECTED TO DIMINISH DURING THE DAY DUE TO HEATING...BUT WILL
PROBABLY STILL SEE SEVERAL MORE INCHES OF SNOW ACROSS PARTS OF
EASTERN UPPER/NORTHWEST LOWER.  THREAT FOR SNOW SHOWERS WILL
CONTINUE WEDNESDAY NIGHT IN NORTHWEST FLOW FAVORED AREAS...THOUGH
LOW LEVEL WAA STARTS TO KICK IN AND INSTABILITY WILL GRADUALLY WANE.

THURSDAY AND EXTENDED PERIODS...FOCUS FOR THURSDAY HINGES ON NEXT
DEVELOPING CLIPPER.  SOME GUIDANCE DISCREPANCIES AS USUAL WITH THIS
SYSTEM...ETA HAS BEEN ALL OVER THE PLACE BUT IS FAVORING A MORE
NORTHERLY TRACK ACROSS NORTHERN LOWER THURSDAY NIGHT.  GFS HAS BEEN
TRENDING FARTHER SOUTH ACROSS IL.  IF THE FORECAST OF THE UPPER
DYNAMICS REMAINS THE SAME...THEN A TRACK BETWEEN THESE TWO IS
PROBABLY MORE REASONABLE WHICH WOULD TAKE SURFACE LOW ACROSS
SOUTHERN LOWER.  HOWEVER...DONT WANT TO TOTALLY DISCOUNT THE TREND
IN THE GFS.  IF SHORT WAVE TROUGH IS MORE DIGGY...SYSTEM MAY
COMPLETELY BYPASS THE AREA TO THE SOUTHWEST.  SO UNTIL GUIDANCE
TRENDS BECOME MORE CLEAR...WILL OPT NOT TO INCREASE CURRENT CHANCE
POPS FOR THURSDAY (AS GFS LOOKS DRY ACROSS EASTERN UPPER AND THE
STRAITS AREA).  OTHER THAN MAKING A FEW TWEAKS TO THURSDAY
TEMPERATURE GRIDS...NO OTHER CHANGES MADE TO EXTENDED.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING...
        THROUGH NOON WEDNESDAY...MIZ019>021-025>027-031.
    LAKE EFFECT SNOW ADVISORY...THROUGH TONIGHT...MIZ008.

&&
Hazardous weather outlook, Mar 7, 4:00 PM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST MON MAR 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
400 PM EST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED IN THE TYPICAL
LAKE SUPERIOR AND LAKE MICHIGAN SNOW BELTS TUESDAY THROUGH WEDNESDAY.

ACCUMULATING SNOW IS POSSIBLE ACROSS NORTHERN MICHIGAN THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/SPR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Benzie

When
March 8, 4:00 AM EST to 12:00 PM EST
Where
Benzie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Heavy Snow, Leelanau

When
March 8, 8:00 AM EST to 12:00 PM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444087, 5444088.